Thyroid Disorders Community
Time release T3 or cytomel?
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Time release T3 or cytomel?

Hi everyone
I recently started taking time release T3 from a compounding pharmacy as a replacement for cytomel. I am also on 1 grain of armour and 50mg levo. I am becoming pretty frustrated. Nothing seems to work on my hypothyroid symptoms except cytomel, but my doc doesn't like the ups and downs that go with it. He would probably understand if I insisted on taking it again but I am not sure what to do. I feel like I will need a huge dose of the T3 SR to get to where I need to be. I feel like there is something weird going on, some type of resistance in my system. Or maybe I don't digest things well.
The one thing I hated about cytomel is that I would sweat profusely, so much so that it interfered with my life.
I also got overheated sometimes in the summer. Now I am wondering if that is what I will have to deal with to feel better.
If anyone has any advice let me know. I am getting tired of switching meds all the time and not feeling better...
Related Discussions
7 Comments Post a Comment
Blank
393685_tn?1325870933
HAve you been tested yet since the switch? I would assume you will have all your Free T's check since you are on all this different T3/T4 - T4 and TR/ T3 meds.

Seriously I think you need to have a RT3 level check too due to resistance comments you made.

Personally Liz  I think you are on a too complex amount of all kind of thyroid meds and don't know how your doctor will be able to maintain this type of treament to keep you stable.

Personally you favor T3 Cytomel - except the sweating issue -  so I \would think your doctor could consider dropping the Armour and base you direct on either the time released T3 or return you to Cytomel - and also prescribe the T4 with it only.

If you doctor had you on Cytomel- Armour and Synthroid all together then sweating WOULD certainly be an issue at certain times of the day - Cytomel and Armour are direct T3 as you know and spike at certain times of the day and then deplete. That is why so many benefit splitting armour when thye chose that type of treatment.

Can't split Cytomel - except taking .5mcg 2 or 3 times a day. Then adding Armour in with that too - (How much??) Then also utilizing T4 conversion too??

Lots of hormones coming in at once.

I'd simplify the meds if it was me -
Blank
Avatar_n_tn
Hi Stella
Thanks. Yeah, I think I need to simplify meds, I agree.
I have had blood drawn recently for TSH freeT4, freeT3. I don't know what my free T3 is yet. I need to get those results. My TSH is really low now (officially "low" in the range, but I don't have the numbers now).T4 is normal (it used to be low on just cytomel). I am getting my reverse T3 tested tomorrow with some other stuff. So maybe that will shed some light on the issue.
Regarding the sweating, I am actually not sweating much now (except at night), because I am so hypo. I only had the sweating problem on the cytomel. Now my hair is turning grey, nails are all dry and splitting, I am depressed, etc. Classic hypo symptoms.
Blank
649848_tn?1357751184
I've been on cytomel for about a month and I have the sweating issue some also.  Mostly during the night - not night sweats due to menopause as I've been through that for lots of years.  I had the sweating for a long time, then it lessened when I started on synthroid in Jun '08, but now it's back again since I started on the cytomel.  Last night was really bad, along with rapid, pounding heart beats that lasted for about an hour before I could fall back to sleep.  Heart rate is fine now and I'm back to feeling cold again.  
Blank
Avatar_n_tn
Hi Barb
How do you dose your cytomel-do you split if up throughout the day? How much are you on?
The sweating thing stinks! So do you feel like you are either overheated or too cold? I wonder if this means the cytomel is hitting all at once?
Generally do you feel better on cytomel?
Do you take synthroid with the cytomel?
Blank
649848_tn?1357751184
Hi there.  I'm on 10 mcg cytomel/day.  I am also on levothyroxine 50 mcg.  I take the levothyroxine and 5 mcg cytomel when I get up at 3:30 am, then the other 5 mcg at 9;30 am.  My endo said I didn't have to split it, but that seems to work better for me.

I feel really good since I started on the cytomel and have lots more energy than I've had in years.  

The sweating does stink, but I figured I could live with it since the cytomel makes me feel so much better, but now I'm not so sure.  If I continue to have those episodes with the fast, pounding heart beats, I'm going to have to do something else though.  I didn't take the second dose of cytomel today and I'm really tired this evening, but that's ok because I have to go bed around 7:00-7:30, so need to start winding down anyway.  Tomorrow, I will get back on track again with the 2 doses.  

And yes, most of the time I'm either overheated or too cold - mostly too cold (sitting in my easy chair wrapped in a blanket as I type this).  

Your medicine regimen sounds very complicated.  I don't think I would feel comfortable taking that many different meds especially since you are getting the T3 in the armour AND the compounded one - seems like a lot.  What if you went back on the cytomel and time the dosages so you don't have so many ups and downs?  

It's working pretty good for me to take the 2 doses about 6 hrs apart as I'm able to keep going as long as I need to, and it's wearing off so I can tire out when I need to.  
I just had blood work on Friday and see my endo again on the 10th so we'll see if I'm really doing as well as I think I am.  

Good luck - I hope you get it all worked out.  
Blank
Avatar_n_tn
Hi Barb
Thanks. I think I will probably end up on cytomel and levo, similar to your dosage, maybe a little more cytomel (15-20 mcg)
If you are too cold most of the time, should you up your dose of cytomel? I agree that the rapid heartbeat thing is not good. I wonder why that happens in the middle of the night. It actually makes me wonder if the lack of cytomel in your system is what causes the attacks (because it has been so long since the last daytime dose) But of course the cytomel causes insomnia at bedtime. Ugh
Blank
649848_tn?1357751184
I'm not sure what's going on with the rapid heart beats.  I'm going to have to talk to my endo before my appt if it keeps up.  But, right now, for instance, it FEELS like my heart is racing, but if I check my pulse, it's really only in the upper 50's to mid 60's, so it's really not racing at all, where during the night it was up around 95-100 bpm.  

I don't really think I need a higher dose of cytomel but it could be that my dosage of levo needs to be adjusted. I don't think I'd get any sleep at all if I did that.   Hopefully, I'll have the results of my blood tests in a couple of days and then I'll have a better idea of what's going on.  In addition to the TSH, Free's T4 and T3, the endo ordered tests to check pituitary fucntion and I know he ordered a fasting cortisol and I'm not sure what else.  Maybe there's something else going on.  

It does sound like you might need more cytomel than me, but you can still spread it out over the course of the day.  That's kind of a pain and I forgot to get that second dose a couple times because I'm never in the same place every day at 9:30 with anything particular to remind me, so I just set the alarm on my cell phone to go off every day at 9:30 - now I don't have to remember and it's working very well.  

Good luck to you.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank